Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Missoula, MT

June 16, 2007Granite County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 16, 2007, 6:30 PM MDT for Granite County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2007, 6:30 PM MDT (00:30 UTC)
Expired
Jun 16, 2007, 6:56 PM MDT
In force
26 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Granite County, MT

The radar

The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 170032
SVRMSO
MTC039-170115-
/O.NEW.KMSO.SV.W.0016.070617T0030Z-070617T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 715 PM MDT.

* AT 628 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED 13 MILES WEST OF DRUMMOND...AND WAS MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRUMMOND AROUND 645 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM ALONG WITH BRIEF 
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM 
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4652 11343 4664 11356 4681 11326 4671 11315
      4671 11306 4672 11304 4668 11304 4665 11309
      4650 11339

$$
1 follow-up statement
000 
WWUS55 KMSO 170056
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
655 PM MDT SAT JUN 16 2007

MTC039-170105-
/O.CAN.KMSO.SV.W.0016.000000T0000Z-070617T0115Z/
GRANITE MT-
655 PM MDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS SINCE DECREASED IN INTENSITY 
AND MOVED NORTHEAST OF GRANITE COUNTY. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED. 


LAT...LON 4652 11343 4664 11356 4681 11326 4671 11315
      4671 11306 4672 11304 4668 11304 4665 11309
      4650 11339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:26 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 2:26 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT SAT JUN 16 2007

.DISCUSSION...A DEEP LOW PRESSURE SYSTEM WAS MOVING INTO
WASHINGTON THIS AFTERNOON. THE AIR MASS AHEAD OF THIS SYSTEM WILL
BECOME QUITE UNSTABLE. IN ADDITION...CONSIDERABLE DYNAMICAL LIFT
WILL BE PROVIDED BY LOW-LEVEL (850-700MB) MASS CONVERGENCE AS WELL
AS A STRONG JET MAXIMA (AT 300MB) NOSING INTO THE AREA. VERTICAL
WIND SHEAR (MOSTLY SPEED SHEAR) WILL FAVOR ORGANIZED CONVECTION
THROUGH THE EVENING HOURS. THE GREATEST SEVERE THREAT APPEARS TO
EXIST ACROSS WEST-CENTRAL MONTANA. ALTHOUGH SOME THUNDERSTORM
ACTIVITY WILL LAST WELL INTO THE NIGHT...STRONGER CONVECTION WILL
ONLY LAST THROUGH THE EVENING.

SUNDAY...AS THE LOW SYSTEM TRACKS DIRECTLY OVER WESTERN MONTANA
EARLY SUNDAY...MOISTURE WILL CIRCULATE NORTH AROUND THE LOW AND
DROP INTO NORTHWEST MONTANA MAINTAINING CLOUDS AND HIGHER POPS
THERE. ACROSS WEST-CENTRAL MONTANA AND LEMHI COUNTY...A STRONG
WEST SURFACE PRESSURE GRADIENT DEVELOPS AS A COLDER AIR MASS
SETTLES INTO THE WESTERN MONTANA AND NORTHERN IDAHO. STRONG
NORTHWESTERLY WINDS ALOFT WILL HELP SUPPORT GUSTY WINDS DURING THE
DAY. IT SHOULD BE A COOL DAY WITH TEMPERATURES RUNNING A GOOD 10
TO 18 DEGREES BELOW NORMAL.

SUNDAY NIGHT...THE UPPER FLOW PATTERN BECOMES MORE ZONAL
(WESTERLY) WITH THE JET STREAM LIFTING NORTHWARD. THE POTENTIAL
FOR PRECIPITATION WILL GRADUALLY DECREASE AND BECOME FOCUSED
MAINLY OVER THE NORTHERN MOUNTAINS.

MONDAY THROUGH FRIDAY...UPPER LEVEL LOW WILL GRADUALLY EXIT THE
REGION TO THE EAST...TAPERING OFF SHOWER ACTIVITY INTO MONDAY
NIGHT. BEHIND THIS SYSTEM...LONG RANGE MODELS CONTINUE TO
INDICATE A RATHER STRONG RIDGE OF HIGH PRESSURE SETTING UP OVER
THE NORTHERN ROCKIES TUESDAY. AS THIS FEATURE ESTABLISHES
ITSELF...TEMPERATURES WILL WARM THROUGH THE WEEK TO ABOVE
SEASONABLE NORMALS. RIDGE AXIS BEGINS TO MOVE TO THE EAST BY
THURSDAY AFTERNOON HOWEVER...PLACING THE REGION IN SOUTHWESTERLY
FLOW WITH THE POSSIBILITY OF AFTERNOON SHOWERS AND THUNDERSTORMS
ONCE AGAIN.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT WESTERN
MONTANA AND NORTH-CENTRAL IDAHO WILL IMPACT TERMINAL AND ROUTE
FORECASTS THIS EVENING. SOME STORMS MAY PRODUCE STRONG GUSTY
WINDS AND HAIL. MOUNTAINS WILL BECOME OBSCURED IN CLOUDS AND
SHOWERS/THUNDERSTORMS WITH LOCAL VISIBILITIES REDUCED IN
PRECIPITATION. CONDITIONS ARE EXPECTED TO IMPROVE AFTER DARK
ACROSS WEST-CENTRAL MONTANA AND NORTH-CENTRAL IDAHO. PLEASE SEE
APPROPRIATE TAFS AND TWEBS. PLEASE SEE APPROPRIATE TAFS AND
TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....VIA
AVIATION...MSJ
Hazardous weather outlook, Jun 16, 2:13 PM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
213 PM MDT SAT JUN 16 2007

MTZ001>007-043-170600-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
213 PM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL CONTINUE TO PASS THROUGH THE AREA THIS
AFTERNOON AND EVENING. STRONG THUNDERSTORMS WILL FORM ALONG AND
AHEAD OF THIS BOUNDARY WITH THE POTENTIAL FOR SOME TO BECOME
SEVERE. THE MAIN THREATS ASSOCIATED WITH THESE STORMS WILL BE
GUSTY WINDS AND LARGE HAIL. BEHIND THE FRONT GUSTY WESTERLY WINDS
WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WESTERLY WINDS WILL PERSIST THROUGH SUNDAY EVENING AS THE
PRESSURE GRADIENT REMAINS TIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:11 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Silver Bow32 min
Jun 17, 2:59 AM MDTWind AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow11 hr
Jun 17, 9:09 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders5 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.